Thursday, December 19, 2013

side effects of chemotherapy

Disclaimer: These are my observations as a lay person. For a trained medical opinion, please consult an oncologist. 

On the day of the chemotherapy itself, you are likely to feel nothing.

24 hours after your chemotherapy, you will need an injection to boost the count of your white blood cells. This is because a side effect of chemotherapy is that it reduces your white blood cell count. White blood cells are important because they help your body fight infections. If you are under chemotherapy, the susceptibility of your body to infections increases.


Chemotherapy kills the cancer cells but it also kills the normal cells. You may feel very weak as your heamoglobin levels tend to fall. You will be required to take blood tests often throughout the course of your treatment and if your doctor feels your heamoglobin level is dangerously low then you may need a blood transfusion. 

You will experience hair loss but how quickly it sets in or the rate at which it falls differs from patient to patient. Some people lose all their hair within the first week - 10 days, others lose theirs gradually, over the course of their chemotherapy sessions.

You may have body pain, nausea, vomiting, loss of appetite, diarrhea, constipation or general weakness. The week immediately after your chemotherapy session is the hardest. If you have been advised to undergo chemotherapy on a weekly basis then you may feel like you are constantly having to deal with its side effects. However, if your chemotherapy takes place with longer time gaps between the sessions then you may even feel fit or normal after your spell of weakness. 

Depending on how strong you feel, you can drive, go out to work, meet friends or go to a party.

Everything is possible because anything can happen at anytime.

No comments: